Nevada, 2007

Flash Flood and Hail in Nevada, July 25 to 27, 2007

July 25 to 27, 2007 · NWS VEF · 4 events in 2 counties and zones

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 25, 10:00 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 10:00 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 AM PDT WED JUL 25 2007

.SYNOPSIS...DEEP MONSOONAL MOISTURE WILL REMAIN OVER THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN THROUGH THE WEEK AND UPCOMING
WEEKEND. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY...BUT COVERAGE WILL DECREASE BEGINNING THURSDAY AS HIGH PRESSURE
ALOFT MOVES IN FROM THE EAST.
&&

.UPDATE...PLENTY OF MOISTURE REMAINS OVER EASTERN PORTIONS OF THE
CWA WITH PW VALUES WELL OVER AN INCH AND EVEN APPROACHING 2 INCHES
OVER FAR SOUTHERN MOHAVE COUNTY. CONVECTION HAS BEGUN EARLIER TODAY
DUE TO THE EARLIER HEATING AND LESS CLOUD COVER THAN 24 HOURS AGO.
WINDS ALOFT ARE ALSO LIGHT AND EXPECT TO SEE SOME TRAINING OF CELLS
WHICH IS ALREADY EVIDENT OVER PORTIONS OF SOUTHERN MOHAVE COUNTY.
ELSEWHERE OVER THE CWA...DRIER AIR HAS MOVED INTO THE WESTERN
PORTIONS OF THE AREA...BUT DEW POINTS ARE IN THE 50S AND 60S...SO
MOISTURE IS STILL AVAILABLE. THINK THAT THUNDERSTORMS WILL BE MORE
ISOLATED OVER THE WESTERN HALF WITH THE MORE CONCENTRATED STORMS
OVER THE EAST. HAVE ISSUED A FLASH FLOOD WATCH FOR MOHAVE
COUNTY...SOUTHERN CLARK COUNTY...AND EXTREME EASTERN SB COUNTY.
&&

.PREV DISCUSSION...245 AM WED JULY 25...SHORT TERM...SATELLITE SHOWS
DEBRIS CLOUDS ALONG AND EAST OF A LINE FROM TONOPAH...TO LAS
VEGAS...TO ESSEX...WITH MOSTLY CLEAR SKIES FARTHER WEST. THE CLEAR
SLOT IS ASSOCIATED WITH A MID LEVEL CIRCULATION CENTER OVER NORTHERN
CALIFORNIA WHICH HAS BEEN SLOWLY MOVING NORTHWEST FOR THE PAST
SEVERAL DAYS...BUT IS EXPECTED TO OPEN UP AND LIFT OUT TO THE
NORTHEAST TODAY. THIS FEATURE WILL PRODUCE AN AREA OF LIFT...AND
WITH THE DEEP MOISTURE IN PLACE...CONSIDERED A FLASH FLOOD WATCH.
HOWEVER...SATELLITE ANALYSIS/EXTRAPOLATION PLUS THE NAM AND GFS
OUTPUT SUGGEST THAT THE BEST LIFT WILL BE JUST NORTH OF OUR AREA.
WFO LKN HAS ISSUED A WATCH FOR THEIR AREA /THANKS FOR CHAT/.
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON IN THE
HEAT OF THE DAY...WITH LESS COVERAGE IN THE DRY SLOT COVERING THE
WESTERN ZONES. LAYER MEAN WIND SHOULD BE SUFFICIENT TO PREVENT
STORMS FROM BEING STATIONARY /ESPECIALLY CONSIDERING THE SLIGHTLY
STRONGER WINDS ASSOCIATED WITH THE MID LEVEL CIRCULATION/...BUT
CANNOT RULE OUT ONE OR TWO BACKBUILDING STORMS AGAIN TODAY. AFTER
THE CIRCULATION LIFTS AWAY TODAY/TONIGHT...MID LEVEL RIDGE OVER THE
ROCKIES IS EXPECTED TO RETROGRADE BACK OVER THE DESERT SOUTHWEST.
THIS WILL TRAP THE LOW LEVEL MOISTURE IN PLACE...AND RECYCLE IT EACH
DAY FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING STORMS. COVERAGE
WILL BE LESS THAN TODAY DUE TO THE MID LEVEL WARMING...BUT WEAKENING
LAYER MEAN WINDS WILL INCREASE THE RISK FOR STATIONARY STORMS AND
LOCALIZED FLASH FLOODING. ALSO WATCHING TROPICAL STORM DALILA NEAR
THE MOUTH OF THE GULF OF CALIFORNIA. NOT SURE IT GOT QUITE FAR
ENOUGH NORTHEAST TO PRODUCE A MOISTURE SURGE UP THE GULF...BUT WILL
HAVE TO KEEP AN EYE ON IT.

.LONG TERM...BROAD RIDGING OVER THE AREA WITH A HIGH CENTER WOBBLING
AROUND OR NEAR THE FOUR CORNERS AREA IS THE PRIMARY FEATURE FOR THE
EXTENDED. WITH NO DISCERNIBLE MINOR SYSTEMS TO PROVIDE DYNAMIC LIFT
EXPECT A REPETITIVE PATTERN OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY FROM MOISTURE TRAPPED UNDER HIGH FROM THE PREVIOUS MONSOON
SURGE. DGEX AND ECMWF DO HINT AT A RECHARGE OF THE MOISTURE IN
ANOTHER SURGE NEXT WEDNESDAY WHICH COULD CALL FOR AN UPPING OF THE
POP FORECAST FOR THEN IN NEXT FORECAST PACKAGE. DID LOWER
TEMPERATURES A BIT TO BE A BIT CLOSER TO GUIDANCE AND CONSIDERING
THE MOIST FORECAST IS TO BE EXPECTED.
&&

.AVIATION...FOR MCCARRAN...THE CHANCE FOR AFTERNOON/EVENING
THUNDERSTORMS WILL CONTINUE ONCE AGAIN TODAY.  COVERAGE WILL STILL
BE WIDESPREAD AND NOT EXACTLY SURE IT WILL RAIN ON THE AIRPORT
ITSELF.  AT THIS TIME WILL USE A VICINITY TERM IN THE TAF TO DENOTE
THE UNCERTAINTY.  THE BEST CHANCE FOR ORGANIZED ACTIVITY WILL BE TO
THE EAST OF LAS VEGAS VALLEY.  ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF
THE WEEK AS MOISTURE BECOMES TRAPPED UNDER THE HIGH PRESSURE CENTER
THAT WILL MOVE BACK OVER THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. STORMS WILL BE MORE ORGANIZED AND HAVE A
BETTER CHANCE FOR TRAINING FOR MOHAVE COUNTY...EXTREME SOUTHERN
CLARK COUNTY AND THE EASTERN PART OF SAN BERNARDINO COUNTY.
OUTSIDE OF THOSE AREAS ISOLATED SHOWERS WILL STILL BE POSSIBLE.
WILL USE VICINITY FOR VGT...DRA...AND DAG.  THE LEAST CHANCE FOR
THUNDERSTORMS WILL BE BIH SO WILL LEAVE ANY MENTION OUT OF THAT
TAF.  THE CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS WILL CONTINUE
DURING THE REST OF THE WEEK WITH LITTLE CHANGE EXPECTED TO THE
WEATHER PATTERN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH UNTIL 9PM FOR ZONES 021/022.
.AZ...FLASH FLOOD WATCH UNTIL 9PM FOR ZONES 001-003/36.
.CA...FLASH FLOOD WATCH UNTIL 9PM FOR ZONE 527.
&&

GORELOW/81/MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 10:22 AM PST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1122 AM PDT WED JUL 25 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-260930-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1122 AM PDT WED JUL 25 2007 /1122 AM MST WED JUL 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DEEP MOISTURE AND UNSTABLE AIR WILL FUEL SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS FROM NOW UNTIL 7 PM...OVER THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN. LOCALLY HEAVY RAIN AND FLASH FLOODING WILL
BE POSSIBLE...ESPECIALLY FOR LOCATIONS ACROSS MOHAVE COUNTY...EXTREME
EASTERN CLARK COUNTY AND EXTREME EASTERN SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY...BUT COVERAGE WILL BE ON THE DECREASE. ISOLATED FLASH
FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

81

In the hours before

Local storm report, Jul 25, 1:18 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      NEW KINGMAN-BUTLER      35.26N 114.03W
07/25/2007                   MOHAVE             AZ   TRAINED SPOTTER

            ROAD IMPASSIBLE ACROSS SEVERAL LOCATIONS ON STOCKENHILLS
            RD DUE TO DEBREE BEING WASHED ACROSS THE ROAD.

&&

81

The radar

The Las Vegas radar (KESX), 28 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Clark

When
July 25, 1:45 PM PST to 2:45 PM PST
Where
Clark County, Cottonwood Lndg
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.500, -114.700

Roads were flooded at the campground at Cottonwood Cove.

Thunderstorm Wind, Clark

When
July 25, 2:57 PM PST
Where
Clark County, Cottonwood Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.500, -114.700

Thunderstorm winds blew down trees at Cottonwood Cove.

Hail, Lincoln

When
July 27, 1:19 PM PST
Where
Lincoln County, 24 mi ESE of Caliente
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.487, -114.126

At Beaver Dam State Park.

Thunderstorm Wind, Clark

When
July 27, 5:50 PM PST
Where
Clark County, Moapa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.670, -114.630

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38720, 38722, 38725, 38727.